The second case was a 53-year-old white man with a medical history significant for coronary artery disease, diabetes mellitus type 2, and hypercholesterolemia. A history of allergy to strawberries was reported. The patient presented to the emergency department with a 2-day history of chest tightness, dry cough, and dyspnea. He reported a new onset of night sweats, chills, and wheezing. The patient denied any sick contact, recent travel, or weight loss. The patient visited his family doctor’s office 3 days prior to hospital admission and was started on azithromycin without any improvement. He quit smoking 17 years ago, but 3 weeks prior to hospital admission he restarted smoking different types of flavored cigars. On examination, the patient was found to be febrile with a temperature of 38.1°C, a heart rate of 120 beats/min, and blood oxygen saturation of 92% on 3 L/min of oxygen; later on, the oxygen saturation went down and the patient required 100% oxygen. Lung examination revealed bilateral crackles. There was no use of accessory muscles. Laboratory findings were WBC count of 17,400/μL; polymorphonuclear leukocytes, 91%; lymphocytes, 1%; eosinophils, 4%; and monocytes, 2%. By hospital day 5, eosinophil fraction had increased to 33%. Diffuse bilateral infiltrate greater on the right side was noted on chest radiograph (Fig 2
). CT of the chest revealed bilateral diffuse infiltrates with small bilateral pleural effusions (Fig 3
). At that point, the patient was admitted to the hospital and treated for community-acquired pneumonia with moxifloxacin without improvement. Video bronchoscopy clearly showed an inflamed mucosa of the left bronchial tree. There was no mass or any evidence of consolidation. BAL showed nucleated cells at 31,500/μL; eosinophils, 49%; and lymphocytes, 16%. The patient was started on IV methylprednisolone and improved dramatically after introducing the steroid treatment. Chest radiography revealed remarkable resolution of the infiltrates in the next few days (Fig 4
). The patient was discharged on a tapering dose of oral prednisone.